We have been taught that anesthesia is 99 percent boredom and 1 percent panic. But what can you do when you find yourself
and your patient in that 1 percent? Monitoring an anesthetized patient's vital signs has been made easier in recent years
by the affordability of multi-parameter monitors in the small-animal hospital setting. However, many technicians lack either
the knowledge or the training to correct abnormalities during the anesthetic period.
Many times the cause of an abnormality can be traced back to the anesthetic protocol, the surgical procedure, or the patient's
medical condition at the time of surgery. However, sometimes the abnormalities can be the related to the anesthetic equipment.
Since anesthetic monitoring is one of the primary functions that a veterinary technician performs, it is vital that he or
she understands how to troubleshoot potential patient- and anesthetic-equipment-related abnormalities.
ECG and cardiac arrhythmias
An electrocardiogram (ECG) is the record of the electrical impulse as it travels through the heart. The electrical impulse
of the myocardium arises in the sinoatrial (SA) node located in the right atrium. The sympathetic nervous system (SNS) and
parasympathetic nervous system (PNS) innervate the SA node and can either speed up (SNS stimulation) or slow down (PNS stimulation)
the heart rate. The atria contract, forming the P wave of the ECG, after which the electrical stimulation is received by the
atrioventricular (AV) node. The AV node receives the electrical stimulation and sends it down the septal wall of the ventricles
(Q wave) into the base of the ventricles (R wave) and, finally, to the outside of the ventricle walls (S wave), forming the
QRS complex on the ECG. The T wave is formed when the heart relaxes and readies itself for another contraction.
Arrhythmias are the most common abnormality on an ECG and should be treated according to the cause of each arrhythmia. The
four most common cardiac arrhythmias seen during anesthesia are sinus tachycardia, sinus bradycardia, AV block, and ventricular
Sinus tachycardia is a regular sinus rhythm at an excessive rate, generally defined as a heart rate greater than 200 beats/min in cats and
greater than 160 beats/min in dogs. When the heart rate is too fast, the ventricles do not have time to adequately refill,
so stroke volume declines and hypotension occurs. Tachycardia also increases myocardial work and oxygen consumption. Diagnosing
the cause of the tachycardia during anesthesia is paramount in determining the correct course of action. Some causes of tachycardia
in anesthetized patients include drug administration (e.g., anticholinergics and sympathomimetics), inadequate anesthetic
depth, short-term hypercapnia, anemia, hypovolemia, and undiagnosed hyperthyroidism. If the sinus tachycardia is due to hypovolemia,
then determining the degree of loss and whether it is ongoing is crucial. If the volume loss is not great, increasing crystalloid
fluid rates may solve the problem. If the volume loss is large or ongoing, then adding an artificial colloid, such as hetastarch,
or natural colloids, such as whole blood or packed red blood cells, may be needed. Surgical stimulation can also cause tachycardia.
Assess anesthetic depth regularly and adjust vaporizer settings accordingly or add a continuous-rate infusion of an opioid
if the stimulation is pain-related.
Sinus bradycardia refers to a regular sinus rhythm at a decreased rate, generally defined during anesthesia as a heart rate less than 100 beats/min
in cats and less than 60 beats/min in dogs. Smaller and giant breed dogs may vary from these norms. The causes of sinus bradycardia
in an anesthetized patient include excessive anesthetic depth, administration of drugs such as opioids and alpha2 agonists, vagal reflex (intubation, oculocardiac reflex), visceral manipulation during surgery, and hypothermia. Bradycardia
is common in brachycephalic breeds because of excessive vagal tone. If the bradycardia is caused by increases in vagal tone
or opioid use, administering an anticholinergic, such as glycopyrrolate, will usually resolve the problem. Treating alpha2-agonist-induced bradycardia with an anticholinergic is no longer considered a wise choice. Alpha2 agonists cause a "reflective bradycardia"—the bradycardia is caused by peripheral vasoconstriction, so the heart rate decreases
because the diameter of the blood vessel has been constricted. Giving an anticholinergic in this case can increase myocardial
work, oxygen consumption, and the likelihood of an arrhythmia occurring.1 Partial or total reversal of the alpha2 agonist should be considered if the bradycardia is severe.